Introduction: Different classes of psychotropics can cause hyperprolactinemia to varying degrees. Among antipsychotics, typical agents and risperidone are the most frequent and significant offenders. In this review we discuss the pathophysiology, offending medications, assessment and management of hyperprolactinemia.
Methods: We did a literature review between 1976 and 2008 using PubMed, MEDLINE, PsychINFO and Cochrane database. Search terms used were prolactin, hyperprolactinemia, psychotropics, antipsychotics, typical antipsychotics, atypical antipsychotics, antidepressants and SSRIs.
Results: Prolactin elevation is more common with antipsychotics than with other classes of drugs. Typical antipsychotics are more prone to cause hyperprolactinemia than atypical agents. Management options include discontinuation of offending medication, switching to another psychotropic, supplementing concurrent hormonal deficiencies and adding a dopamine agonist or aripiprazole.
Conclusion: Clinicians need to be alert about the potential for hyperprolactinemia and its manifestations with these medications. Prolactin levels need to be monitored and other causes of hyperprolactinemia ruled out in suspected cases.